Iowa, 2014

Funnel Cloud in Iowa, April 29, 2014

April 29, 2014 · NWS DVN · 1 event in 1 county or zone

A slow-moving upper level low pressure system over the mid Mississippi valley created an environment favorable for funnel clouds. A few funnel clouds developed in association with showers in the cold air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slow-moving upper level low pressure system over the mid Mississippi valley created an environment favorable for funnel clouds. A few funnel clouds developed in association with showers in the cold air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 6:11 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 29, 6:11 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 AM CDT TUE APR 29 2014

.SYNOPSIS...
ISSUED AT 331 AM CDT TUE APR 29 2014

LATEST SFC ANALYSIS WAS INDICATING OCCLUDED SFC LOW COMPLEX CENTERED
ACRS THE SOUTH HALF OF IA AND NORTHERN MO...WITH ASSOCIATED FRONT
ARCHING DOWN ALONG AND EAST OF THE LOWER MS RVR VALLEY. 00Z UPPER
AIR ANALYSIS AND LATEST WATER VAPOR LOOP IMAGERY WAS INDICATING
STACKED VORTEX ROLLING ALMOST IN PLACE CENTERED ON THE MO/IA
BORDER...WITH MID LEVEL DRY SLOT PUNCHING UP THE LOWER TO MID MS RVR
VALLEY AND TOWARD SOUTHERN LK MI/NW IND. OCCLUDED SFC FRONT STILL
APPEARS TO BE ALONG OR JUST SOUTH OF THE I80 CORRIDOR ACRS THE DVN
CWA ATTM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 331 AM CDT TUE APR 29 2014

TODAY...LATEST SUITE OF 00Z RUN MODELS INCLUDING SEVERAL HIRES
SOLUTIONS GENERALLY AGREE ON STACKED CYCLONE SLOW ROLLING RIGHT ACRS
THE DVN CWA TODAY. SATELLITE VORT SPOKE OR SPOKES...COMBINED WITH
BUILDING DIURNAL INSTABILITY AND LLVL OCCLUSION SUGGEST SCTRD
SHOWERS OR EVEN CLUSTERS OF SHOWERS TO DEVELOP AND BE MORE PREVALENT
ACRS THE NORTHEASTERN HALF OF THE DVN CWA TODAY...WITH ACTIVITY MORE
WIDESPREAD THIS AFTERNOON. SHOWERS AND SPRINKLES TO BE MORE ISOLATED
TO WDLY SCTRD OVER THE SOUTHEASTERN HALF OF THE CWA ESPECIALLY EAST
OF THE MS RVR. A FEW AREAS THAT GET REPEATED SHOWER BANDS MAY GET UP
TO THREE TENTHS OF AN INCH OF RAIN BY THIS EVENING...BUT MOST AREAS
MUCH LESS THAN THAT. FCST SOUNDINGS/VERTICAL THERMODYNAMIC PROFILES
SUGGEST CONDITIONS MAY GET UNSTABLE ENOUGH BY AFTERNOON TO SUPPORT
SOME THUNDER WITH LIFT OFF UPPER WAVE/S AND WILL KEEP ISOLATED
MENTION. COULD SEE A SCENARIO WHERE THE THUNDER MAINLY OCCURS ALONG
AND JUST NORTH TO NORTHWEST OF THE I80 CORRIDOR THIS AFTERNOON IN AN
ARCHING BAND THAT PIVOTS TO THE NORTH AND NORTHWEST. FCST SOUNDING-
LOW WBZ/FZLS SUGGEST ANY SUSTAINED UPDRAFT TO BE CAPABLE OF PRODUCING
HAIL OF AT LEAST PEA SIZE. AND OF COURSE WITH UPPER LOW SPIRALING
OVERHEAD...THE POTENTIAL OF NUISANCE FUNNELS WILL HAVE TO BE KEPT IN
MIND. WITH MODEL SOUNDING SUGGEST DEEP MIXING...WILL HESITANTLY PLAY
HIGH TEMPS TODAY A BIT CLOSER TO THE MILDER MAV MOS GUIDANCE WHICH
SUGGESTS HIGHS RANGING FROM THE MID 50S IN THE FAR NORTHWEST...TO
AROUND 60 OR THE LOWER 60S IN THE SOUTHEASTERN THIRD OF THE FCST
AREA.

TONIGHT...UPPER LOW GENERALLY PROGGED TO GYRATE ACRS WESTERN WI
OVERNIGHT...WITH THE DVN CWA INCREASINGLY BECOMING UNDER THE
INFLUENCE OF IT/S COOLER WESTERN FLANK...LLVL COLD CONVEYOR ON
NORTHWESTERLY FLOW. WILL KEEP ROUNDS OF SHOWERS OR A HYBRID OF
SHOWERS AND STRATIFORM RAIN CLUSTERS GOING OVERNIGHT...BUT COULD SEE
SOME DECREASE IN COVERAGE AS THE NIGHT PROGRESSES WITH LOSS OF
HEATING. NORTHWESTERLY FLOW AROUND LLVL LOW PRESSURE PLACEMENT BY
EARLY WED MORNING SIMILAR TO SET-UP CURRENTLY OCCURRING ACRS CENTRAL
AND EASTERN NEB...SUPPORTS TEMPS DOWN IN THE UPPER 30S ACRS THE
WESTERN THIRD...POSSIBLY SOME VALUES NEARING THE MID 30S.   ..12..

.LONG TERM...(WEDNESDAY THROUGH NEXT MONDAY)
ISSUED AT 331 AM CDT TUE APR 29 2014

THE LARGE UPPER LOW WILL BE SLOW TO MOVE OUT...PROVIDING COOL AND
DAMP CONDITIONS THROUGH THE REST OF THE WORKWEEK. AS THE
LOW MEANDERS AND SLOWLY DRIFTS EAST-NORTHEAST...THE COLDEST AIR
WRAPPING INTO THE REGION BEHIND THE PASSING 850 MB LOW WILL ARRIVE
WEDNESDAY AND HAVE HIGHS CONFINED TO THE UPPER 40S TO LOWER 50S. THU
AND FRI WILL SEE SLOWLY MODERATING TEMPERATURES AS THE SYSTEM BEGINS
TO LIFT OUT. HIGHS BOTH DAYS ARE STILL WELL BELOW NORMAL IN THE
50S WHILE OVERNIGHT LOWS ARE PRIMARILY IN THE UPPER 30S TO LOWER
40S. INSTABILITY ASSOCIATED WITH THE COLD CORE ALOFT WILL CONTINUE
PRODUCE WIDESPREAD SHOWERS...WITH THE BEST COVERAGE DURING DAYTIME
HEATING. HAVE THUS KEPT HIGHER POPS DURING THE DAY AND LOWER POPS AT
NIGHT. THE INSTABILITY AND LOBES OF ENERGY ROTATING AROUND THE LOW
WILL MAKE THE MOST OF THE DEEP...BUT LIMITED CONTINENTAL MOISTURE
SUPPLY RESULTING IN RAINFALL AMOUNTS OF GENERALLY LESS THAN A TENTH
OF AN INCH PER DAY.

BY FRIDAY...THE OPERATIONAL MODELS HAVE THE UPPER LOW EVOLVING INTO
AN OPEN LONG WAVE TROUGH OVER THE EASTERN U.S. WITH A TRAILING
ACTIVE NW FLOW ACROSS THE LOCAL AREA. A SIGNIFICANT SHORTWAVE IS
PROGGED TO PUSH A COLD FRONT THROUGH ON FRIDAY...REQUIRING ANOTHER
DAY OF AT LEAST CHANCE POPS AND BELOW NORMAL TEMPERATURES. OVER THE
WEEKEND INTO MONDAY...GENERAL CONSENSUS OF MEDIUM RANGE MODELS HAS
A MORE ZONAL FLOW SETTING UP WITH TEMPERATURES MODERATING BACK TO
DAYTIME HIGHS AT LEAST IN THE 60S WITH OVERNIGHT LOWS IN THE 40S.
LOW CONFIDENCE CHANCE POPS ARE FOCUSED MAINLY ON SATURDAY NIGHT INTO
SUNDAY WHERE MODELS HAVE ARE IN POOR AGREEMENT WITH THE TIMING OF
ANOTHER SHORTWAVE AND WEAK COLD FRONT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 648 AM CDT TUE APR 29 2014

LARGE SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE
MAINLY MVFR CIGS AND SHOWERS WITH MVFR VSBYS FOR MUCH OF THE DAY.
PASSING BOUTS OF VFR AS WELL MAKE FOR A VARIABLE CIG SCENARIO.
LIFR FOG AT DBQ NORTH OF OCCLUDED BOUNDARY SHOULD IMPROVE BY MID
MORNING. OTHER AREAS OF MVFR FOG MIXED WITH SCATTERED SHOWERS
THROUGH THE DAY. SOME ISOLATED TO SCATTERED THUNDERSTORMS WITH
SMALL HAIL ALSO POSSIBLE IN VCNTY OF ALL TERMINALS ESPECIALLY THIS
AFTERNOON. VARIABLE WINDS OF 4-7 KTS...OR SOUTHWEST AROUND 10 KTS AROUND
LOW PRESSURE CENTER APPROACHING FROM THE SOUTHWEST FOR MUCH OF THE
DAY AS WELL...SWITCHING TO TO NORTHWEST LATER TONIGHT. CIGS TO
LOWER UNDER 1K FT AGL AGAIN TONIGHT...WITH SCTRD SHOWERS
DIMINISHING IN COVERAGE AS THE EVENING PROGRESSES. LIGHT FOG OF
3-5SM TO PERSIST OVERNIGHT.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...11
AVIATION...12
Hazardous weather outlook, Apr 29, 3:48 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CDT TUE APR 29 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
448 AM CDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK
AREA TODAY. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH THESE
STORMS...THEY MAY BE ABLE TO PRODUCE SMALL HAIL AND CLOUD TO GROUND
LIGHTNING. WITH A LARGE LOW PRESSURE SYSTEM SPIRALING OVERHEAD...
THERE IS THE POSSIBILITY THAT A FEW STORMS MAY BE ABLE TO PRODUCE A
FUNNEL CLOUD THIS AFTERNOON.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

In the hours before

Local storm report, Apr 29, 5:28 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     HAIL             DAVENPORT               41.56N 90.60W
04/29/2014  M0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            NEAR THE CASINO BOAT BY THE MISSISSIPPI RIVER.

&&

TEO
Local storm report, Apr 29, 7:01 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DAVENPORT MUNICIPAL AIR 41.62N 90.58W
04/29/2014  M1.09 INCH       SCOTT              IA   OFFICIAL NWS OBS

            24HR RAINFALL TOTAL.

&&

TEO
Local storm report, Apr 29, 7:02 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HEAVY RAIN       4 S DEWITT              41.76N 90.55W
04/29/2014  M1.14 INCH       SCOTT              IA   CO-OP OBSERVER

            24HR TOTAL.

&&

TEO
Local storm report, Apr 29, 7:35 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       DEWITT                  41.82N 90.55W
04/29/2014  M1.07 INCH       CLINTON            IA   CO-OP OBSERVER

            24HR TOTAL.

0700 AM     HEAVY RAIN       1 E KEWANEE             41.24N 89.91W
04/29/2014  M1.34 INCH       HENRY              IL   CO-OP OBSERVER

            24HR TOTAL.

0600 AM     HEAVY RAIN       NEW BOSTON              41.17N 91.00W
04/29/2014  M1.77 INCH       MERCER             IL   CO-OP OBSERVER

            24HR TOTAL.

&&

TEO

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Johnson

When
April 29, 10:05 AM CST to 10:12 AM CST
Where
Johnson County, Hills
Reported by
Broadcast Media
Coordinates
41.550, -91.550

Two funnel clouds developed in the hills area within 5 to 10 minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504547.